Balancing Seizures And Side Effects

Shortly after my son wakes up each morning, I walk with him in to the kitchen. I open up the basket that sits on the counter and grab his weekly pill organizer, popping open the compartment for the day.  I use my finger to push around the pills and find the morning dose of anti-epileptic medication, pulling out six pills and placing them on the counter. My son, still groggy, rubs his eyes as I fill up a cup with water from the fridge and hand it to him. His little fingers struggle to pick each pill up from the counter, but he gets them all, puts them in his mouth and swallows them with the water. “Good job, buddy,” I say, as I rub his head and walk with him in to the living room.

This is how we start every day. Some days, it’s my wife that goes through the routine, some days it is me. But every day, it’s my son that wakes up and starts each morning with a cocktail of medication, and ends each day the same way.

epilepsy seizures side effects

Borrowing a term from my corporate life, getting onboarded in to the epilepsy lifestyle, one learns that 60-70% of people are seizure-free with the first anti-epileptic drug (AED). If the first medicine doesn’t do the job, there is a less than 10% chance of becoming seizure-free with another AED. After 3 failed AEDs, there is less than a 5% chance of becoming seizure-free with another AED. We’ve tried at least 7 medications, not including the short-term ones that were used in the hospital when my son went in to status or the behavior and sedative medications. With each medicine came a dwindling amount of hope but a compounding list of side effects.

Medication Side Effect
Kepra “Kepra Rage”; behavior
Trileptal Exacerbated myoclonic seizures.
Depakote Stopped along with dilantin because of toxicity.
Dilantin Toxic, sever ataxia, other bad stuff.
Zonegran Behavior, ataxia
Onfi Suspect behavior, attention, balance
Depakote (Again) Toxic (again)
Lamictal TBD

The behavioral side effects are the hardest to endure…watching the chemicals that keep my sweet, funny son’s brain from seizing turn him in to something else. We fed him medication that caused hours of having to hold him down and avoid the spitting and punches and hurtful, angry words in order to reduce the number of seizures he was having.  After two, three, or four hours, he might come back to us and we would watch him cry because he truly couldn’t control what his body and his brain were doing. It’s impossible to explain to a five year old what just happened, so we would hold him, and comfort him, and wait for the next barrage.

In the last few months, partly because we started the ketogenic diet, we have removed a number of medicine from his cocktail, and his behavior has greatly improved. But his neurologist added Lamictal last month to help with an increase in nocturnal seizures and to hopefully wean him off Onfi, which might still be causing some behavioral and attention-related side effects. There should be fewer behavior-related side effects with Lamictal, but getting the medication up to an effective dose takes time…what Lamictal lacks in terms of behavioral side effects, it more than makes up for with physical side effects of introducing it too quickly. Fortunately (knocking on wood), we have yet to see any signs of a reaction, so we will stay the course and hope for the best.

Asking The Big Man For A Reason

Most nights, I ask God why this is happening to my son.

We went in for our three-month checkup for the ketogenic diet and also saw our neurologist. The good news is that the diet is helping. The bad news is that his EEG looks worse than it did last time. The good news is that the neurologist thinks it’s because the medicine he was toxic on and that we weaned him off was helping with his seizures but there is another medicine we can try. The bad news is that we’re adding yet another medicine, and that the new medicine has some really scary side effects, especially if it is introduced too quickly.

We knew this was coming. Our neurologist has been mentioning the new medicine for weeks now. We had hoped that, as we weaned off the other medicine, that the diet would have done more. But as his nighttime seizures increased, we slowly started to accept that the diet and the medicine that he was still on wasn’t doing enough. In the end, we opted to give him the new medicine, and his first dose was last night.

My wife is out of town, so it was just me and my son. After I triple checked the literature to check how much to give him, I cut the pill, placed it on the counter, and watched him place it, along with his other pills, in to his mouth, grab the water, and swallow the lot.

We won’t know whether the medicine will work or not for at least weeks, and he won’t be up to the target dose for months. That is, unless the side effects kick in, which would mean we have another set of problems to worry about. But maybe this will be the first medicine out of the 7 we have tried that he won’t have an adverse reaction to.

God and I have a…complicated…relationship. We haven’t always seen eye to eye. Like my biological father, God and I hadn’t really talked in years and I rarely (if ever) talk about either of them. Unlike my biological father, though, He and I started talking again when my son was born. I thanked Him. I thanked Him for blessing me with a healthy baby boy. I thanked Him for my family. I thanked Him for my life.

I still thank Him. What is happening to my son is a terrible thing. Like many parents, if I could take this burden from my son and bear every seizure instead of him, I would. Unfortunately, it doesn’t work that way.

But even as I question the reason that this is happening, even as I wonder why this is part of His plan, and even though I wonder how He do this to a child, even though He may never answer, I still thank Him for the gift that is my son.

Epilepsy Is More Than Just Seizures

If you ask someone what they think of when they hear the word “epilepsy”, they will most likely answer “seizures”. That certainly would have been my answer if you had asked me even just three months ago.

Now, though, the seizures only scratch the surface.. They’re the easiest for us to identify and to label and put in to a box. What is harder to identify and harder to quantify are the many other symptoms and side effects of the seizures and of the medicines that are running rampant inside of his body, and for which we have no adequate words to describe to anyone else, never mind to him.

sadness epilepsy seizure

How do you explain to a five year old why he gets so sad that he wants to run away, hide, and cry? How do you explain why he can’t control his emotions and why we have to hold him down for an hour or more before bed when his impulses take over and he is hitting, and spitting, and biting? How do you explain why he can’t control his body, why he is always so tired and why he constantly trips and falls when he used to be so agile?

I can’t give him a reason when he asks why this is happening. I can’t fix him when he asks me to make him better. I can only tell him over and over that I love him when I am holding him down until his anger passes. I can only try to make those moments when he isn’t too tired to function feel a little more normal.